Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 75, NWS Denver/Boulder, CO

June 17, 2016Logan County, Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2016, 6:10 PM MDT for Logan County, Phillips County, Colorado. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 6:10 PM MDT (00:10 UTC)
Expired
Jun 17, 2016, 6:32 PM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Logan County, CO, Phillips County, CO

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:15 PM MDTHAIL 1.258 S Haxtun, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS55 KBOU 180010
SVRBOU
COC075-095-180045-
/O.NEW.KBOU.SV.W.0075.160618T0010Z-160618T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
610 PM MDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 645 PM MDT

* AT 610 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIGHLAND
  CENTER...OR 17 MILES WEST OF HOLYOKE...MOVING SOUTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HIGHLAND CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4044 10250 4044 10276 4061 10272 4057 10249
TIME...MOT...LOC 0010Z 012DEG 16KT 4052 10263 

HAIL...1.25IN
WIND...60MPH
 
$$

KRIEDERMAN
1 follow-up statement
300 
WWUS55 KBOU 180032
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT FRI JUN 17 2016

COC075-095-180041-
/O.CAN.KBOU.SV.W.0075.000000T0000Z-160618T0045Z/
PHILLIPS CO-LOGAN CO-
632 PM MDT FRI JUN 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PHILLIPS AND
SOUTHEASTERN LOGAN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR ANOTHER
STORM IN THE FAR SOUTHWEST CORNER OF SEDGWICK COUNTY SOUTHEAST OF
CROOK.

LAT...LON 4044 10250 4044 10276 4061 10272 4057 10249
TIME...MOT...LOC 0029Z 012DEG 16KT 4043 10266 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:13 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 17, 2:13 PM MDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
213 PM MDT FRI JUN 17 2016

.SHORT TERM...(This evening through Saturday)
Issued at 150 PM MDT Fri Jun 17 2016

Storms are starting to form over the higher terrain of Larimer
county with increasing clouds over the mountains. This convection
will continue through the afternoon. Short term models are showing
an outflow being kicked out from storms that will form over
western KS later this afternoon. This outflow will push into the
eastern counties later this evening potentially popping off
convection around 4 to 5 pm. Instability is significant with CAPE
values around 3000 j/kg to the east. Deep shear values are weaker
so do not expect a wide area of severe storms but can rule out
possible severe hail. Overall storms that form will be isolated
but could produce gusty winds up to 40 mph with dime to nickel
size hail and rain.

For Saturday the upper level ridge that dropped south of the last
few days will make its way north back into Colorado helping to
stabilize the region. Conditions will slowly dry out with some
lingering mid level clouds through the day. Temperatures will once
again warm to above normal with highs in the mid to upper 90s on
the plains. Convection will be stalled with increased warming in
the mid levels due to the incoming ridge for tomorrow afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 150 PM MDT Fri Jun 17 2016

Elongated ridge of high pressure will continue to build Northward
into Colorado through Sunday with warmer temperatures and dry
conditions. Temperatures will approach record highs on Sunday with
the record at Denver at 98 degrees. Northern extent of the High
pressure gets flattened out a bit on Monday as upper level trof
moves across Northern High Plains. This will send an associated
cold front across Northeast Colorado Monday morning with cooler
temperatures. Models differ on the amount of low level cooling so
will play middle of the road for now but trend towards the cooler
NAM. Given strength of low level inversions don't expect any
storms at least during the daytime on Monday. Could be some storms
on East slopes of the mountains with some moisture convergence and
some spreading of storms over the plains Monday night.

The ridge of high pressure rebuilds over Colorado by the middle of
next week with warmer temperatures again by late Tuesday and
Wednesday.  Expect isolated late day storms with some residual
moisture remains trapped under the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 150 PM MDT Fri Jun 17 2016

VFR conditions are expected for the next 24 hours. Winds will be
northerly with the influence of a surface low to the south. As the
surface low moves SSE winds will transition to a more easterly
direction by 21z. Convection over KS could push out strong
outflows that will cause increased gusting later this evening.
Instability around area airports is significant...however
confidence is low that thunderstorms will form due to mid level
warming so kept them out of the TAF. Winds will return to
drainage overnight to light southerly winds for tomorrow.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
Hazardous weather outlook, Jun 17, 10:31 AM MDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1031 AM MDT FRI JUN 17 2016

COZ030>051-181645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1031 AM MDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS ARE SLIGHTLY COOLER AND MORE MOIST BEHIND A COLD FRONT
THAT PASSED THROUGH THIS MORNING. THIS INCREASE IN MOISTURE
COMBINED WITH AN UNSTABLE AIRMASS WILL BRING ISOLATED
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING...MAINLY OVER
THE HIGHER TERRAIN AND FAR EASTERN PLAINS. A COUPLE OF STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ON THE
PLAINS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS WILL REMAIN OVER THE
REGION THROUGH THE WEEKEND AS A RIDGE OF HIGH PRESSURE REMAIN OVER
COLORADO. COOLER TEMPERATURES WILL RETURN EARLY NEXT WEEK WITH AN
INCREASE IN MOISTURE LEVELS. THERE WILL BE A BETTER CHANCE FOR
THUNDERSTORMS ON MONDAY AND TUESDAY. DRIER AND WARMER AGAIN BY THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 17, 4:31 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             4 WNW BUCKHORN MOUNTAIN 40.63N 105.39W
06/17/2016  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

&&

KFREDIN
Special weather statement, Jun 17, 4:46 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
446 PM MDT FRI JUN 17 2016

COZ035-038-172330-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
446 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
530 PM MDT...

AT 445 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF BUCKHORN MOUNTAIN...OR 10 MILES WEST OF FORT
COLLINS...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN FORT COLLINS AND MASONVILLE.

LAT...LON 4055 10535 4059 10527 4054 10509 4045 10522
TIME...MOT...LOC 2245Z 307DEG 7KT 4054 10528

KRIEDERMAN
Local storm report, Jun 17, 5:52 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
552 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             HAXTUN                  40.64N 102.63W
06/17/2016  M1.25 INCH       PHILLIPS           CO   TRAINED SPOTTER

0547 PM     HAIL             HAXTUN                  40.64N 102.63W
06/17/2016  M1.25 INCH       PHILLIPS           CO   TRAINED SPOTTER

0546 PM     HAIL             4 E HAXTUN              40.64N 102.55W
06/17/2016  M1.50 INCH       PHILLIPS           CO   TRAINED SPOTTER

0347 PM     HAIL             4 WNW BUCKHORN MOUNTAIN 40.63N 105.39W
06/17/2016  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:05 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick40 min
Jun 17, 6:42 PM MDTSevere Thunderstorm WarningBOUSedgwick48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.